West Virginia, 2014

Lightning Strike in West Virginia, July 14, 2014

July 14, 2014 · NWS RLX · 1 event in 1 county or zone

On a hot and humid 14th, thunderstorms moved into the northern half of West Virginia during the afternoon, but did not reach southern counties until the overnight hours. Downpours were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On a hot and humid 14th, thunderstorms moved into the northern half of West Virginia during the afternoon, but did not reach southern counties until the overnight hours. Downpours were common. Rain amounts of 1.5 to 2.5 inches occurred in many spots, but since the ground was relatively dry, no flooding occurred.

Lightning in the vicinity of a hilltop home in Putnam County between 2300 on the 13th to 0200E on the 14th is suspected of igniting a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 12:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 14, 12:26 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
126 AM EDT MON JUL 14 2014

.SYNOPSIS...
COLD FRONT MOVES IN TONIGHT...AND MOVES THROUGH MONDAY MORNING
WITH THUNDERSTORMS. A STRONGER COLD FRONT MOVES THROUGH EARLY
TUESDAY MORNING. QUITE COOL MID WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
130 AM UPDATE...NO MAJOR CHANGES MADE.

PREVIOUS DISCUSSION...
CONVECTION HAS FIRED ALONG A LINE OF CONVERGENCE FROM NORTHWEST
PENNSYLVANIA THROUGH SOUTHWEST OHIO AND SOUTHERN INDIANA. THIS IS
JUST AHEAD OF THE COLD FRONT THAT WILL BE MOVING SOUTH AND LOSING
SPEED INTO THIS EVENING AND TONIGHT.

THE BETTER DYNAMICS ARE CLEARLY TO THE NORTH OF THE AREA...WITH A
30-40KT LOW LEVEL JET AND A BULK SHEAR 0-6KM MAX THROUGH THE
WATCH AREA AT 40KTS. STILL HAVE PLENTY OF LOW LEVEL INSTABILITY
WITH INCREASING LAPSE RATES THANKS TO DEWPOINT INCREASES AND
HEATING RESPECTIVELY.

ROUNDS OF CONVECTION WILL AFFECT THE BULK OF THE LOWLANDS AND INTO
THE NORTHEAST MOUNTAINS THROUGH TONIGHT. WITH PWAT VALUES AROUND 2
INCHES...MAYBE A TOUCH HIGH ON THE BIASED NAM...BUT HIGH
NONETHELESS...PRECIPITATION AMOUNTS WILL NOT BE ABLE TO BE
IGNORED. THE CULPRIT FOR THIS TONIGHT WILL BE A SURFACE WAVE ALONG
THE FRONT. WE ARE INCLUDED FOR THE DAY 1 EXCESSIVE RAINFALL...SEE
THE NAM DEPICTING POCKETS OF THETA E CONVERGENCE IN THE LOW LEVELS
THROUGH TONIGHT. TRAINING PRECIPITATION OR MULTIPLE ROUNDS OF
STORMS WILL BE THE KEY FOR ANY ISOLATED FLOODING PROBLEMS. NO
WATCH HOWEVER BECAUSE OF THE DRY CONDITIONS OVER THE LAST 2-3
WEEKS. LOTS OF ROOM IN THE GROUND AND CREEKS AND RIVERS FOR
RAINFALL. BUT RAINFALL RATES MAY TRUMP THAT AS WELL.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
AMPLIFYING UPPER TROUGH OVER THE EASTERN HALF OF THE U.S. WILL DRIVE
A STRONG COLD FRONT ACROSS THE AREA MONDAY NIGHT AND TUESDAY
MORNING...WITH THE FRONT EXITING THE MOUNTAINS BY AFTERNOON. THE
MODELS HAVE COME INTO GOOD AGREEMENT WITH THE TIMING OF THE
FRONT...AND ENDING THE WIDESPREAD CONVECTION QUICKLY BEHIND THE
FRONT. WE LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS PRECEDING
THE FRONT...ENDING FROM WEST TO EAST DURING TUESDAY. EXPECT ONLY
LINGERING SHOWERS IN THE MOUNTAINS BY TUESDAY AFTERNOON WITH THE AID
OF UPSLOPE NORTHWEST FLOW AND COLD ADVECTION BEHIND THE FRONT.
HOWEVER...THESE WILL END LATER IN THE DAY TUESDAY AS MUCH DRIER AND
MUCH COOLER CANADIAN AIR FLOWS INTO THE REGION...COMPLIMENTS OF
STRONG CANADIAN HIGH PRESSURE RIDGING SOUTHWARD FROM CENTRAL CANADA.
THEREAFTER...CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS WITH
WELL BELOW NORMAL TEMPERATURES TUESDAY NIGHT THROUGH THURSDAY...WITH
HIGHS IN THE 70S AND LOWS IN THE 50S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BY FRIDAY THE UPPER TROUGH LIFTS OUT AND THE FLOW BECOMES MORE
ZONAL. THERE WILL BE A WARMING TREND BACK INTO THE 80S WITH
INCREASING HUMIDITIES BY FRIDAY...AS THE SURFACE HIGH SHIFTS EAST
AND SOUTHEASTERLY FLOW BRINGS LOW LEVEL MOISTURE BACK. THUS...THERE
WILL ALSO BE A CHANCE OF A SHOWER OR STORM MAINLY IN THE MOUNTAINS
FRIDAY. FOR THE WEEKEND...ALL DEPENDS ON A WEAK UPPER TROUGH THAT
THE MODELS FORECAST TO MOVE INTO THE OHIO VALLEY...WITH NO SURFACE
REFLECTION. THERE IS ENOUGH MODEL CONSENSUS TO KEEP A CHANCE OF
CONVECTION IN THE MOUNTAINS FOR THE WEEKEND...AND A SLIGHT CHANCE IN
THE LOW LANDS. IN ANY CASE...IT WILL BE VERY WARM AND HUMID AGAIN.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE TAF
PERIOD...PARTICULARLY SOUTH OF THE OHIO RIVER AS A SLOW MOVING
COLD FRONT SINKS SOUTH. EXPECT BRIEF MVFR/IFR CONDITIONS AND
STRONG GUSTY WINDS IN VICINITY OF STORMS.

BULK OF CONVECTION WILL DIE DOWN AFTER 00Z...BUT WILL CONTINUE TO
LINGER FOR REMAINDER OF TAF PERIOD. AREAS OF FOG OR LOW CIGS
EXPECTED TO LINGER AFTER 00Z...PARTICULARLY ACROSS MOUNTAINOUS
COUNTIES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS WILL BE PROBLEMATIC
THROUGH TAF PERIOD. DEVELOPMENT OF FOG AND/OR LINGERING LOW CIGS
MONDAY NIGHT COULD VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 07/14/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    M    M    M    H    H    H    M    M    H    H    H
HTS CONSISTENCY  M    M    M    L    L    L    L    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    L    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    L    L    L    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR IN POST-RAIN FOG AND STRATUS MONDAY NIGHT INTO TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...SL/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...SL
Hazardous weather outlook, Jul 14, 1:53 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EDT MON JUL 14 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
253 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN TODAY...WITH
WIND AND HAIL THE PRIMARY THREATS.

IN ADDITION...HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY
THUNDERSTORM. IF STORMS BECOME MORE ORGANIZED...OR REPETITIVELY
MOVE ACROSS THE SAME AREAS...FLASH FLOODING MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 13, 8:50 PM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT SUN JUL 13 2014

OHZ075-083>086-140230-
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-
950 PM EDT SUN JUL 13 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHERN VINTON...MEIGS...EASTERN
JACKSON...NORTHERN GALLIA AND SOUTHERN ATHENS COUNTIES IN SOUTHEAST
OHIO UNTIL 1030 PM EDT...

AT 940 PM EDT...SEVERAL LOCAL DOWNPOURS WITH THUNDERSTORMS WERE
MOVING EAST THROUGH SOUTHEAST OHIO.  LOCAL RAIN RATES OF A HALF INCH
IN 15 TO 30 MINUTES COULD FALL.  WATER WILL QUICKLY POND ON
ROADS...COLLECT IN POOR DRAINAGE AREAS...AND FILL ROADSIDE DITCHES.
ALSO...POOR ROAD VISIBILITY WILL OCCUR FOR LATE EVENING MOTORISTS.

THE WESTERN...OR BACK...EDGE OF THIS PARTICULAR CLUSTER OF STORMS
WAS WEST OF MCARTHUR...NEAR JACKSON OHIO...ON SOUTHEAST TO NEAR RIO
GRANDE AND GAGE.  THIS IMPROVING TREND SHOULD REACH THE OHIO
RIVER...FIRST NEAR GALLIPOLIS...AND THEN NEAR POMEROY BY 11 PM.

HOWEVER...IN THE MUGGY NIGHT AIR...MORE SHOWERS OR STORMS COULD
REDEVELOP OVERNIGHT.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3923 8276 3927 8226 3927 8173 3924 8172
      3918 8176 3910 8174 3908 8181 3902 8176
      3893 8176 3895 8182 3890 8185 3888 8190
      3889 8193 3894 8190 3898 8193 3903 8203
      3891 8213 3874 8241 3899 8250 3920 8278

22
Special weather statement, Jul 13, 9:02 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1002 PM EDT SUN JUL 13 2014

WVZ007>010-016>020-140300-
CALHOUN WV-DODDRIDGE WV-JACKSON WV-MASON WV-PLEASANTS WV-RITCHIE WV-
ROANE WV-WIRT WV-WOOD WV-
1002 PM EDT SUN JUL 13 2014

...SPECIAL WEATHER STATEMENT FOR RITCHIE...ROANE...WOOD...WIRT...
CALHOUN...SOUTHWESTERN DODDRIDGE...JACKSON...MASON AND PLEASANTS
COUNTIES IN WEST VIRGINIA UNTIL 1100 PM EDT...

AT 952 PM EDT...LOCAL DOWNPOURS IN THUNDERSTORMS WERE MOVING EAST
AROUND 35 MPH ACROSS PORTIONS OF MASON...JACKSON...WOOD...WIRT...AND
ROANE IN WESTERN WEST VIRGINIA.  THIS INCLUDED AREAS NEAR POINT
PLEASANT...RAVENSWOOD...MINERAL WELLS...AND ELIZABETH.

BETWEEN 10 AND 11 O'CLOCK...RAIN RATES OF A HALF INCH IN 15 TO 30
MINUTES COULD EASILY FALL.  WATER WILL QUICKLY POND ON
ROADS...COLLECT IN POOR DRAINAGE AREAS...AND FILL ROADSIDE DITCHES.
POOR ROAD VISIBILITY WILL BE ENCOUNTERED BY LATE EVENING MOTORISTS.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 117 AND 182 IN WEST VIRGINIA.

THE DURATION OF ANY DOWNPOUR OVER ONE SPECIFIC LOCATION SHOULD BE
LESS THAN 30 MINUTES.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3936 8089 3910 8081 3901 8104 3878 8105
      3871 8099 3853 8119 3855 8147 3861 8153
      3855 8163 3868 8175 3860 8218 3879 8222
      3898 8209 3903 8200 3888 8190 3893 8176
      3908 8181 3910 8174 3935 8152 3930 8120

22

The radar

The Charleston,WV radar (KRLX), 23 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Putnam

When
July 14, 2:00 AM EST
Where
Putnam County, 1.39 mi SW of Bancroft
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
38.488, -81.870

A large brick house on a hilltop off of Blue Lick Road caught fire and burnt to the ground. Local and county officials suspect lightning ignited a fire in the attic. A smoke detector went off alerting the 2 sleeping adults. They got their 7 year old son and evacuated the house.

By the time fire crews arrived, the home was fully engulfed by flames. No fire hydrants were located on the hilltop. The home was a total lose.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519509.